Trazodone and Paxil?

PlainJane

MyPTSD Pro
I caved in April and sought help from doctors. I hit rock bottom, I had a "plan".
Doc recommended starting therapy and medication immediately. We started with Zoloft, and that was a horrendous experience, so I switched to Paxil and a another for sleep.
I went back Monday to check if the dosage was appropriate. I reported what was happening, that I was feeling better but somewhat symptomatic still and not sleeping again.
So, I am now on trazodone and paxil. I am doing what the doctor ordered, but I have some concern that he prescribed both trazodone and paxil when I am reading information that these two should not be taken together.

Anybody have experience with this?

General thoughts?

FYI: I have not experienced adverse symptoms yet, but I have only been on it a few days too.
 

ruborcoraxxx

MyPTSD Pro
You should have a discussion with your pdoc regarding this. Take the papers with you as it’s generally written which category shouldn’t be interfering with which one.

Personally trazodone never has helped me to sleep or whatsoever, it just makes me "drunk" and tired, but it really depends on you.

In any case what’s important is to do everything with your pdoc knowing what’s going on.
 

PlainJane

MyPTSD Pro
There is definite residual grogginess going on. Blech!
I will make sure he knows, he has been super easy to communicate with, thankfully. I hate going to doctors.
It's the first time I have ever been on anything too, all of this is so new. When I was on the zoloft, I had a complete meltdown because I didn't recognize it as an issue with the medicine.
I think I just find comfort, for the lack of a better term, in hearing others experiences. Help me to gauge what to look for.
 

joeylittle

Administrator
If you're doing low-dose trazodone (for sleep), there's little chance of a bad interaction with Paxil. The concerns kick in when using trazodone as an antidepressant, which will be in doses over 150mg. Your trazodone for sleep will generally not exceed 100mg. You should definitely talk with your doctor about it - but just know that the warnings about combining trazodone and Paxil are dose-dependent, so you're in the safe zone with what your doc gave you.

If I'm wrong about your dosage, then yes, you would have reason for concern - but even then, it's not a given that you'd have a bad interaction. What you're watching out for is serotonin syndrome. If the trazodone was going to set it off, you'd have gotten pretty sick within hours of the first time you took it. Sick like a very bad flu, or bad food poisoning. It's very hard to miss when it results from a new interaction.

If you increase dosage of either medication, you'd need to be watching for it again.

My advice with the trazodone - you really want to be on the lowest dose you can be while still getting help sleeping. Even then - when I was trying it, I needed to clear out a full 12 hours from whenever I took it, in order to not just feel really groggy and out of it. The other sometimes un-fun thing about traz is the vivid dreaming...not everyone gets that side effect. I definitely did. It was really trippy - I thought I had vivid nightmares, but the trazodone took them to a whole new level of badness.

So - that's my little trazodone anecdote.

I caved in April and sought help from doctors. I hit rock bottom, I had a "plan".
I'm glad you got some solid help when you were in danger. That takes a great deal of determination - I wouldn't think of it as caving, more like a real act of bravery. Glad you're still here.
 

PlainJane

MyPTSD Pro
If you're doing low-dose trazodone (for sleep), there's little chance of a bad interaction with Paxil. The concerns kick in when using trazodone as an antidepressant, which will be in doses over 150mg. Your trazodone for sleep will generally not exceed 100mg. You should definitely talk with your doctor about it - but just know that the warnings about combining trazodone and Paxil are dose-dependent, so you're in the safe zone with what your doc gave you.
Super helpful, thanks! Very helpful actually.

clear out a full 12 hours from whenever I took it, in order to not just feel really groggy and out of it.

vivid dreaming...not everyone gets that side effect.

Yes to both of these. I think I am happy with the side effects for now. The doc says the next step would be a controlled substance, this process has been hard enough to go through i don't think I can wrap my mind around that at this point.
 

joeylittle

Administrator
Yes to both of these. I think I am happy with the side effects for now.
Yep - that's always the right way to look at it; side effects can be tolerated, often adjusted for. If the meds are doing what you need them to do, it's good to live with 'em awhile, get some benefits. Sleep is so important, and finding something that works is tough. I'm glad your current combo is helping.
 
Top